Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, SC

August 19, 2018Jasper County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 19, 2018, 8:45 PM EDT for Jasper County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 8:45 PM EDT (00:45 UTC)
Expired
Aug 19, 2018, 9:15 PM EDT
In force
30 min
Issued by
NWS Charleston, SC

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 8 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:50 PM EDTTSTM WND DMGSwitzerland, SCTREE DOWN DUE TO THUNDERSTORM OUTFLOW ON INTERSTATE 95 NEAR MILEMARKER 14.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2369 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS82 KCHS 200045
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
845 PM EDT SUN AUG 19 2018

SCZ042-047-048-051-200115-
Inland Jasper-Coastal Jasper-Hampton-Beaufort-
845 PM EDT SUN AUG 19 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON
AND JASPER COUNTIES...

At 845 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Shirley to
Switzerland, and moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of these storms include...
Beaufort, Ridgeland, Yemassee, Clarendon, Furman, Scotia, Grahamville
and Coosawhatchie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3276 8091 3250 8059 3241 8108 3267 8137
TIME...MOT...LOC 0045Z 266DEG 36KT 3266 8130 3242 8104 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 8:40 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 19, 8:40 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
840 PM EDT Sun Aug 19 2018

.SYNOPSIS...
The area will be situated between an inland trough and Atlantic
high pressure through Tuesday. A cold front will approach the
area from the northwest on Wednesday, then stall over or near
the region through the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Early this evening: Convection from south Georgia has steadily
moved to the northeast and into southeast Georgia, forming
somewhat of a broken line. As the thunderstorms have moved
across various observation platforms, wind gusts in the 35-45
mph range have been observed with the highest being 47 mph at
KSVN. Updrafts have struggled a bit, but with DCAPE values in
the 900-1100 J/kg range in that region, wind has been the main
threat to watch for. The ongoing activity should be at its peak
intensity over the next hour, before it starts to feel the
impact of the loss of heating and decreasing instability.
Adjusted hourly grids based on radar trends through the evening.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: Short wave ridging will develop aloft in response to
building heights from the parent anticyclone between Bermuda and
the Bahamas, while a digging trough will cross the Great Plains
and MS Valley during the day, eventually reaching the OH and TN
valleys by 12Z Tuesday. At the surface, the pattern is
basically the same as it has been of late, featuring a weak
inland trough and the Bermuda-Azores High aligned just off to
the SE and S. The environment remains fairly capped with more
large scale subsidence and the warm mid levels, and it'll take
until around 2-3 pm to reach our convective temps that are near
90F. With less overall moisture than recent days, as PWat ranges
from near 1.6" S to 2.0" N, the risk for showers/t-storms is
nothing higher than 20-30% chances during the mid afternoon into
the evening. Any pulse severe risk is non-zero, since DCAPE is
still forecast as great as 1000 J/kg.

Some late night marine convection from offshore could brush
Charleston County, but with the steering flow WSW, we have kept
any mentionable PoP over the Atlantic. Status quo on max and min
temps; with both slightly warmer than normal.

Tuesday: The upstream short wave trough will pass through the
OH and TN valleys during the daytime hours, dampening somewhat
as it heads toward the mid-Atlantic and NE at night. As this
transpires a cold front will push SE and approach the forecast
district late at night, as the oceanic ridge is nudged further
to the SE. The prospects for diurnal convection is near or
actually a little below normal, as moisture profiles are even
less than on Monday, as PWat is down ~1.5- 1.8". Thus we have
nothing higher than 20-30% POP in the afternoon when convective
temps are achieved. DCAPE is again near 1000 J/kg, so the severe
risk is non-zero.

The tail of the short wave and its accompanying RRQ of the
upper jet will move into the area during the late evening and
overnight, and this should keep at least isolated to scattered
PoP in the forecast even during the typical nocturnal minimum
period.

Little change in both max and min temps from recent days,
although if coverage of convection is more than now forecast
Tuesday night, overnight lows would be a few degrees lower than
now forecast.

Wednesday: The short wave from at night will cross into the
Atlantic during the morning, followed by DNVA into the
afternoon. However, a secondary short wave will drop through the
western Great lakes and help to maintain a broad mid and upper
trough across a good part of the eastern states. This forces a
cold front to push into or near the forecast zones, and that
will be the main mechanism for the development of showers and
t-storms. The latest guidance shows the main axis of moisture
just off the coast, and due to this we are hesitant to go
anything more than scattered PoP, which "meshes" well with
surrounding WFO's. The forecast could require adjustments
though, pending where the cold front positions itself, and where
the best moisture plume sets up. Temps mainly 90-93F inland
from the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models show a long wave trough over the eastern half of the
country Wednesday night. This trough will gradually shift
eastward and then lift to the north into Friday, followed by
zonal flow on Saturday. At the surface, a front is forecasted to
stall over or just offshore of our area during this time
period. This will lead to above normal POPs and near or maybe
even below normal temperatures. But if the front positions
itself further offshore, then large changes in the forecast
would be needed.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
KSAV: Thunderstorms will impact the area through 01-02z before
ending. IFR visibility and gusty winds are expected. Through the
rest of the night, VFR conditions are expected. Isolated to
scattered thunderstorms are expected again Monday afternoon, but
confidence is too low to include with this set of TAF's.

KCHS: Current thinking is that ongoing thunderstorms near KSAV
will not make it in before dissipating so VFR countdowns
prevail in the forecast. Isolated to scattered thunderstorms are
expected again Monday afternoon, but confidence is too low to
include with this set of TAF's.

Extended Aviation Outlook: Small probabilities of brief flight
restrictions Monday and Tuesday due to afternoon/evening
convection. Higher probabilities of brief flight restrictions
due to convection associated with a front Wednesday through
Friday.

&&

.MARINE...
Tonight: Typical late-summer pattern with S/SW winds this
evening shifting to SW overnight. Speeds will average 15 kt with
some higher gusts with seas 2-4 ft. Some stronger storms are
possible across the waters, mainly through this evening.

Monday and Monday night: A modest SW'erly gradient will exist
between an inland trough and the Atlantic High to the SE and S.
With a boost from the sea breeze influences and subtle nocturnal
low level jetting, winds will be as high as 15 kt and gusty.
With little swell energy, seas will be generally be no larger
than 2 or 3 ft.

Tuesday through Wednesday: The offshore ridge is forced a
little further SE as a cold front eventually slips closer to the
SE coast during mid week. The gradient tightens between these
two large scale features, especially late Tuesday and into
Tuesday night, where S-SW winds will reach as high as 15-20 kt
with higher gusts. Seas will respond and build to as high as 3-4
ft, maybe even 5 ft across the northern AMZ350 waters.

Thursday through Friday: The cold front will become stationary
over or near the waters the second part of the week, as
continental high pressure builds to the NW and N. Depending upon
where the front stalls out and the exact strength to the land
based high, there could be adjustments to the latest wind and
sea forecasts.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...33
LONG TERM...MS
AVIATION...BSH/33
MARINE...RJB/33
Hazardous weather outlook, Aug 19, 3:06 AM EDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
306 AM EDT Sun Aug 19 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
306 AM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 19, 7:32 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
732 PM EDT SUN AUG 19 2018

SCZ047-048-051-200000-
Inland Jasper-Coastal Jasper-Beaufort-
732 PM EDT SUN AUG 19 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 731 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Old House, or near Ridgeland, moving
northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Beaufort, Ridgeland, Clarendon, Jasper, Grahamville, Coosawhatchie,
Lemon Island and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3257 8065 3229 8087 3236 8110 3265 8102
TIME...MOT...LOC 2331Z 207DEG 24KT 3242 8093

ETM
Special weather statement, Aug 19, 7:54 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
754 PM EDT SUN AUG 19 2018

GAZ101-116-118-119-200030-
Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-
754 PM EDT SUN AUG 19 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...

At 754 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Meldrim, or 8 miles west of I-16/I-95
Interchange, moving northeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Savannah, Pooler, Richmond Hill, Pembroke, I-16/I-95 Interchange,
Lanier, Rincon and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3233 8128 3218 8112 3212 8112 3209 8106
      3209 8103 3207 8101 3189 8121 3189 8123
      3187 8123 3181 8130 3189 8139 3194 8141
      3195 8146 3197 8148 3197 8149 3212 8168
TIME...MOT...LOC 2354Z 239DEG 33KT 3205 8139

ETM
Special weather statement, Aug 19, 8:06 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
806 PM EDT SUN AUG 19 2018

GAZ088-100-101-200030-
Bulloch-Screven-Effingham-
806 PM EDT SUN AUG 19 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES...

At 805 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Oliver, or 14 miles east of Statesboro,
moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Brooklet, Newington, Oliver, Egypt, Shawnee, Leefield, Clyo and
Kildare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3256 8170 3269 8148 3263 8141 3262 8141
      3259 8137 3257 8135 3257 8133 3245 8120
      3237 8165
TIME...MOT...LOC 0005Z 243DEG 29KT 3249 8155

ETM
Local storm report, Aug 19, 8:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
824 PM EDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     HUNTER ARMY AIRFIELD    32.01N  81.13W
08/19/2018  M47 MPH          CHATHAM            GA   ASOS

            HUNTER ARMY AIRFIELD...KSVN...MEASURED A 41 KNOT WIND
            GUST.

&&

EVENT NUMBER CHS1800767

BSH
Special weather statement, Aug 19, 8:26 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
826 PM EDT SUN AUG 19 2018

GAZ101-SCZ047-048-051-200100-
Effingham-Inland Jasper-Coastal Jasper-Beaufort-
826 PM EDT SUN AUG 19 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BEAUFORT
AND JASPER COUNTIES...

At 826 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Springfield to
Whitemarsh Island, and moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Springfield, Bellinger Hill Area,
Jasper, Rincon, Port Wentworth and Hardeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3210 8100 3208 8104 3209 8106 3214 8112
      3215 8111 3216 8113 3217 8111 3219 8112
      3219 8111 3223 8115 3223 8121 3237 8133
      3243 8100 3222 8073 3207 8095
TIME...MOT...LOC 0026Z 203DEG 23KT 3237 8129 3205 8100

ETM
Special weather statement, Aug 19, 8:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
845 PM EDT SUN AUG 19 2018

SCZ042-047-048-051-200115-
Inland Jasper-Coastal Jasper-Hampton-Beaufort-
845 PM EDT SUN AUG 19 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON
AND JASPER COUNTIES...

At 845 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Shirley to
Switzerland, and moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Beaufort, Ridgeland, Yemassee, Clarendon, Furman, Scotia, Grahamville
and Coosawhatchie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3276 8091 3250 8059 3241 8108 3267 8137
TIME...MOT...LOC 0045Z 266DEG 36KT 3266 8130 3242 8104

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:10 PM EDTSevere Thunderstorm WarningCHSJasper35 min
Aug 19, 8:26 PM EDTSpecial Weather StatementCHSJasper34 min
Aug 19, 8:46 PM EDTSpecial Marine WarningCHS32 min
Aug 19, 8:06 PM EDTSpecial Weather StatementCHSEffingham24 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.